Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 8, 2016Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 8, 2016, 11:16 PM CDT for Morton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 11:16 PM CDT (04:16 UTC)
Expired
Aug 9, 2016, 12:00 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 182 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1381 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS83 KDDC 090416
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1116 PM CDT MON AUG 8 2016
 
KSZ084-090500-
MORTON KS-
1116 PM CDT MON AUG 8 2016

...SPECIAL WEATHER STATEMENT...

AT 1115 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF RICHFIELD TO 7
MILES WEST OF ELKHART. MOVEMENT WAS SOUTHEAST AT 35 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
ELKHART...RICHFIELD AND WILBURTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3710 10204 3738 10187 3728 10157 3699 10170
      3699 10204
TIME...MOT...LOC 0415Z 299DEG 34KT 3729 10185 3698 10204 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:10 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 6:10 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
610 PM CDT MON AUG 8 2016

.UPDATE...
Issued at 610 PM CDT Mon Aug 8 2016

Increased thunderstorm coverage this evening and tonight across
the southern zones, more into the chance/scattered category
(30-40%). Convection in the Oklahoma panhandle continues to
move/develop northward. Expect this northward development to
continue this evening, into a strong instability axis (MLCAPE
2-3000) across SW KS. Shear is again weak, so the severe threat
is low. Frontal boundary lifting north tonight will also serve as
a focus for convective initiation. With precipitable water near
1.8 inch and surface dewpoints hovering near 70, primary threat
will again be locally heavy rainfall from any storm through
tonight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM CDT Mon Aug 8 2016

A surface boundary is forecast to remain nearly stationary
through the early evening hours across extreme southeast Colorado
and extreme southwest Kansas as a weak upper level disturbance
crosses the Central Rockies. Scattered thunderstorms will be
possible early tonight north of this boundary given the moist up
slope flow that will be present across southwest Kansas along with
0-1km moisture convergence and improving 850mb warm air advection
ahead of this approaching upper wave. As this upper wave crosses
the Central High Plains overnight the surface boundary will slowly
lift northeast across western Kansas. Moisture and lift north of
this boundary and ahead of the upper wave will also be shifted
east northeast overnight so will continue to follow the previous
forecast with moving the area more favorable for overnight
convection into central Kansas after midnight. Areas of fog will
once again be an issue north of this surface boundary late tonight
and early Tuesday. Currently given the where the better moisture
and easterly up slope flow will be present around 12z Tuesday will
place the areas of fog near and north of a Garden City to Dodge
City line.

On Tuesday a warming trend will begin for western Kansas as the
surface boundary continues to lift northeast and the 850mb to
700mb temperatures begin to warm. Based on these warming
temperatures by the NAM and GFS at 00z Wednesday the highs should
easily climb back into the mid 90s. Upper 90s will be possible
near the Oklahoma border.

.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM CDT Mon Aug 8 2016

The warming trend will continue through mid week as the 850mb to
700mb temperatures continue to warm. A trough of low pressure at
the surface will develop along the lee of the Rockies mid week as
an upper level trough slowly moves east across the Western United
States. Given the tropical moisture ahead of upper level trough
and currently would not be surprised to see a few isolated
thunderstorms Tuesday night or Wednesday evening, especially near
the surface boundary in eastern Colorado. At this time given the
flow aloft it appears that any storm that does develop should stay
out of southwest Kansas. Highs Wednesday afternoon will once again
climb into the mid to upper 90s.

A cold front will approach southwest Kansas late Thursday as the
upper level trough exits the Rockies and begins to move out into
the Western High Plains. Ahead of this cold front it will be
another warm day based on the axis of warm 850mb temperatures
forecast ahead of this approaching frontal boundary. Highs once
again should climb back into the 95 to near 100 degree range.

Precipitation chances will improve Thursday night into Friday as
the upper level trough crosses the central plains and a cold front
moves across southwest Kansas. In addition the improving
precipitation chances late week some cooler air will return to
western Kansas. Highs on Friday and even through the weekend
period should range from 85 to near 90 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Aug 8 2016

Old stationary frontal boundary just south of SW KS will lift
gradually northward across the terminals tonight through Tuesday
morning. Isolated convection certainly plausible overnight with
this boundary as a focus, but with very low confidence on a
thunderstorm directly impacting a terminal, left convection out of
the 00z TAFs for now. Significant uncertainty with fog development
tonight through Tuesday morning. Moist SE upslope flow and recent
rainfall/moist ground would certainly suggest fog, but short term
models are resistant to develop much fog at all. Best chance of
fog/low cigs will be north of the retreating warm front overnight.
With low confidence, split the difference and included lower vis
to 2-3 sm in BR toward sunrise. Light SE winds will persist
overnight, with SE winds increasing to 12-22 kts after 15z
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  94  72  96 /  30  10  10  10
GCK  67  94  71  96 /  30  10  10  10
EHA  65  95  69  95 /  30  10  20  20
LBL  68  96  70  97 /  30  10  20  20
HYS  68  93  72  96 /  20  10  20  10
P28  72  96  74  98 /  30  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 8, 10:29 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 AM CDT MON AUG 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-091530-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1029 AM CDT MON AUG 8 2016 /929 AM MDT MON AUG 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION... ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED, BUT A FEW OF
THE STRONGER THUNDERSTORMS EARLY TONIGHT MAY PRODUCE HEAVY
RAINFALL AND GUSTY WINDS.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED FLOODING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 8, 9:28 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM MDT MON AUG 8 2016

KSZ061-090330-
HAMILTON KS-
828 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 930 PM
MDT...

AT 824 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTH OF HARTMAN TO 12 MILES NORTHEAST
OF TWO BUTTES. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE LIKELY.
HAIL TO THE SIZE OF NICKELS IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3826 10204 3826 10167 3776 10168 3776 10204
TIME...MOT...LOC 0224Z 270DEG 37KT 3828 10221 3771 10225

TURNER
Special weather statement, Aug 8, 10:16 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT MON AUG 8 2016

KSZ061-062-074-075-090415-
GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS-
1016 PM CDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...STANTON...WESTERN
KEARNY AND NORTHWESTERN GRANT COUNTIES UNTIL 1115 PM CDT/1015 PM
MDT/...

AT 1015 PM CDT/915 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SYRACUSE
TO 7 MILES NORTHWEST OF JOHNSON CITY. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY.

HAIL TO THE SIZE OF NICKELS IS POSSIBLE.

 LOCATIONS IMPACTED INCLUDE... SYRACUSE...JOHNSON
CITY...MANTER...KENDALL AND BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3820 10135 3742 10159 3747 10202 3826 10178
TIME...MOT...LOC 0315Z 282DEG 35KT 3818 10172 3765 10183

TURNER
Special weather statement, Aug 8, 11:12 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT MON AUG 8 2016

KSZ062-090445-
KEARNY KS-
1112 PM CDT MON AUG 8 2016

...SPECIAL WEATHER STATEMENT...

AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF LAKIN...MOVING EAST AT 15 MPH.

HALF INCH HAIL IS POSSIBLE FROM THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEARNY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3774 10134 3792 10133 3792 10111 3774 10110
TIME...MOT...LOC 0411Z 272DEG 12KT 3783 10125

TURNER
Special weather statement, Aug 8, 11:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1116 PM CDT MON AUG 8 2016

KSZ084-090500-
MORTON KS-
1116 PM CDT MON AUG 8 2016

...SPECIAL WEATHER STATEMENT...

AT 1115 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF RICHFIELD TO 7
MILES WEST OF ELKHART. MOVEMENT WAS SOUTHEAST AT 35 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ELKHART...RICHFIELD AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3710 10204 3738 10187 3728 10157 3699 10170
      3699 10204
TIME...MOT...LOC 0415Z 299DEG 34KT 3729 10185 3698 10204

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:28 PM CDTSpecial Weather StatementDDCHamilton62 min
Aug 8, 10:16 PM CDTSpecial Weather StatementDDCHamilton, Stanton59 min
Aug 8, 11:12 PM CDTSpecial Weather StatementDDCKearny33 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.